Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On geodesics of Finsler metrics via navigation problem

Authors: Libing Huang and Xiaohuan Mo
Journal: Proc. Amer. Math. Soc. 139 (2011), 3015-3024
MSC (2010): Primary 58B20
Published electronically: January 13, 2011
MathSciNet review: 2801641
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to a study of geodesics of Finsler metrics via Zermelo navigation. We give a geometric description of the geodesics of the Finsler metric produced from any Finsler metric and any homothetic field in terms of navigation representation, generalizing a result previously only known in the case of Randers metrics with constant $ S$-curvature. As its application, we present explicitly the geodesics of the Funk metric on a strongly convex domain.

References [Enhancements On Off] (What's this?)

  • 1. V. Bangert and Y. Long, The existence of two closed geodesics on every Finsler $ 2$-sphere, Math. Ann. 346 (2010), 335-366. MR 2563691
  • 2. D. Bao, S.-S. Chern and Z. Shen, An introduction to Riemann-Finsler geometry. Graduate Texts in Mathematics, 200. Springer-Verlag, New York, 2000. MR 1747675 (2001g:53130)
  • 3. D. Bao, C. Robles and Z. Shen, Zermelo navigation on Riemannian manifolds. J. Differential Geom. 66 (2004), 377-435. MR 2106471 (2005k:58023)
  • 4. R. Bryant, Some remarks on Finsler manifolds with constant flag curvature, special issue for S. S. Chern. Houston J. Math. 28 (2002), 221-262. MR 1898190 (2003h:53102)
  • 5. R. Bryant, Geodesically reversible Finsler $ 2$-spheres of constant curvature, inspired by S. S. Chern, 95-111, Nankai Tracts Math., 11, World Sci. Publ., Hackensack, NJ, 2006. MR 2313331 (2008a:53075)
  • 6. S.-S. Chern, Riemannian geometry as a special case of Finsler geometry, Contemp. Math., 196. Amer. Math. Soc., 1996, 51-58. MR 1403576 (98e:53026)
  • 7. S.-S. Chern and Z. Shen, Riemann-Finsler geometry. Nankai Tracts in Mathematics, 6. World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2005. MR 2169595 (2006d:53094)
  • 8. M. Crampin, Randers spaces with reversible geodesics, Publ. Math. Debrecen 67 (2005), 401-409. MR 2162131 (2006e:53130)
  • 9. H. Duan and Y. Long, Multiplicity and stability of closed geodesics on bumpy Finsler $ 3$-spheres, Calc. Var. Partial Differential Equations 31 (2008), 483-496. MR 2372902 (2008m:58025)
  • 10. B. Li and Z. Shen, On Randers metrics of quadratic Riemann curvature, Internat. J. Math. 20 (2009), 369-376. MR 2500075 (2010a:53161)
  • 11. Y. Long and H. Duan, Multiple closed geodesics on $ 3$-spheres, Adv. Math. 221 (2009), 1757-1803. MR 2522828
  • 12. R. Miron, D. Hrimiuc, H. Shimada and S. Sabau, The geometry of Hamilton and Lagrange spaces. Fundamental Theories of Physics, 118. Kluwer Academic Publishers Group, Dordrecht, 2001. MR 1839409 (2002e:53111)
  • 13. X. Mo, A global classification result for Randers metrics of scalar curvature on closed manifolds, Nonlinear Anal. 69 (2008), 2996-3004. MR 2452109 (2009k:53195)
  • 14. X. Mo, On some Finsler metrics of constant (or scalar) flag curvature, accepted for publication in Houston Journal of Mathematics.
  • 15. X. Mo and L. Huang, On curvature decreasing property of a class of navigation problems, Publ. Math. Debrecen 71 (2007), 141-163. MR 2340039 (2008g:53092)
  • 16. X. Mo and C. Yu, On the Ricci curvature of a Randers metric of isotropic $ S$-curvature, Acta Math. Sin. (Engl. Ser.) 24 (2008), 911-916. MR 2428109 (2009b:53128)
  • 17. C. Robles, Geodesics in Randers spaces of constant curvature, Trans. Amer. Math. Soc. 359 (2007), 1633-1651. MR 2272144 (2007h:53119)
  • 18. Z. Shen, Two-dimensional Finsler metrics with constant flag curvature, Manuscripta Math. 109 (2002), 349-366. MR 1948019 (2003k:53091)
  • 19. Z. Shen, Landsberg curvature, $ S$-curvature and Riemann curvature. A sampler of Riemann-Finsler geometry, 303-355, Math. Sci. Res. Inst. Publ. 50. Cambridge Univ. Press, Cambridge, 2004. MR 2132662 (2005k:53132)
  • 20. Z. Shen, Finsler metrics with $ \mathbf{K}=0$ and $ \mathbf{S}=0$, Canad. J. Math. 55 (2003), 112-132. MR 1952328 (2004e:53112)
  • 21. Z. Shen, Lectures on Finsler geometry, World Scientific Publishing Co., Singapore, 2001. MR 1845637 (2002f:53032)
  • 22. Z. Shen, and H. Xing, On Randers metrics with isotropic $ S$-curvature, Acta Math. Sin. (Engl. Ser.) 24 (2008), 789-796. MR 2403114 (2010c:53109)
  • 23. E. Zermelo, Über das Navigationsproblem bei ruhender oder veränderlicher Windverteilung, Z. Angew. Math. Mech. 11 (1931), 114-124.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 58B20

Retrieve articles in all journals with MSC (2010): 58B20

Additional Information

Libing Huang
Affiliation: School of Mathematical Sciences, Nankai University, Tianjin 300071, People’s Republic of China

Xiaohuan Mo
Affiliation: Key Laboratory of Pure and Applied Mathematics, School of Mathematical Sciences, Peking University, Beijing 100871, People’s Republic of China

Received by editor(s): June 30, 2010
Received by editor(s) in revised form: August 3, 2010
Published electronically: January 13, 2011
Additional Notes: This work is supported by the National Natural Science Foundation of China 11071005
The second author is the corresponding author
Communicated by: Jianguo Cao
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society